Kentucky, 2014

Dense Fog in Kentucky, September 17, 2014

September 17, 2014 · NWS PAH · 22 events in 22 counties and zones

The combination of clear skies and light winds resulted in widespread dense fog across western Kentucky. Visibility was one-quarter mile or less at times.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of clear skies and light winds resulted in widespread dense fog across western Kentucky. Visibility was one-quarter mile or less at times. High pressure extended from Pennsylvania southwest across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 2:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 17, 2:32 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT Wed Sep 17 2014

.SHORT TERM /Today through Friday/...
Issued at 330 AM CDT Wed Sep 17 2014

In the near term...the main issue is fog that has developed
overnight. Though it is very difficult to estimate the depth and
coverage of the fog...all of the available surface obs from southern
Illinois /except Metropolis/ indicate vsbys are below a mile as of
08z. Will issue a Dense Fog Advisory for southern IL only. While
there are a few reports of dense fog elsewhere...it should be
relatively patchy and shallow in those areas.

The fog will burn off by mid morning...followed quickly by the
return of cloud cover. The leading edge of these clouds was
already along a KPOF/KFAM line at 08z. These clouds will
overspread the remainder of se Missouri and all of southern
Illinois by 13z.

Radar indicates scattered showers and storms forming over eastern
Kansas...which is in good agreement with the models. This activity
is associated with a mid level shortwave moving southeast into the
Plains. The shower activity will develop quickly eastward into
southeast Missouri this morning along a fairly strong low level
moisture gradient. The showers will dry up as they move into drier
air over western Kentucky and southeast Illinois...but the models
disagree on how far east they will make it. Will continue with
chance pops in southeast Missouri and slight chance pops in far
west Kentucky and sw Illinois. Due to widespread cloudiness...will
forecast high temps on the cool side of the model guidance
envelope...similar to ecmwf mos.

For tonight...the models indicate precip will linger across
southeast Missouri along the low level moisture gradient as
another upper level impulse moves southeast. Elevated instability
is forecast to increase over southeast MO this evening. Capes will
be near 1000 j/kg for parcels based around 900 mb /per 00z nam/.
Will continue with mention of thunder tonight. The eastern extent
of cloudiness tonight will play a role in the low temp forecast.
Given the strong gradient of cloud cover and dew points...there
may be a large temperature range from west to east late tonight.

On Thursday...surface high pressure over the Great Lakes region
will bring a surge of drier air on northeast winds. This will
shunt the moisture gradient and associated cloudiness westward.
Expect lots of sunshine by afternoon in all areas. This will help
temps reach the 70s despite the slight cooling at 850 mb.

On Friday...upper level ridging will build across our
region...ensuring dry conditions and somewhat warmer temps.

.LONG TERM /Friday night through Tuesday/...
Issued at 330 AM CDT Wed Sep 17 2014

The extended forecast is virtually unchanged from yesterday. A ridge
of high pressure aloft Saturday will give way to increasing
northwest/cyclonic flow, as the upper flow amplifies significantly
heading into next week.

The ECMWF, GFS, and GEM have diverged a bit with the timing of this
amplification and also in the fate of T.S. Odile. The GFS and GEM
are in reasonable agreement with the storm system Saturday night and
Sunday, but the GFS is more amplified by Sunday. Neither model shows
much in the way of coherent return flow ahead of the cold front, and
the GEM, which keeps the tropical remnants over the southern Plains,
really struggles to generate QPF over our region. The GFS seems to
bring the remnants across at least southeast Missouri Saturday
night, but that does not lead to a significant QPF output.

The 00Z ECMWF is much slower with the amplification process, and
doesn't bring the cold front through until Sunday night. It takes
the tropical remnants from southwest Missouri into Arkansas Sunday
night as well. This is a significant change from just 24 hours ago,
so will discount it at this time.

Typically when there is a consistent signal in the models for 2 to 3
days, its time to ramp up PoPs.  However in this case, will keep
them at the 40% level, since there is a reasonable chance that parts
of the region will see little, if any, rainfall.

Guidance seems to be warming up for highs on Saturday. The ECMWF MOS
has a high of 87. This forecast is a degree or so higher than
yesterday's forecast, which is just shy of the ECMWF guidance.
Probably the biggest question for temperatures will be on Sunday,
with the potential for precipitation in the slower ECMWF solution,
and the weaker initial frontal passage of the GFS solution. This
forecast may be a bit cool Sunday. Temperatures should drop well
below normal by Monday and Tuesday of next week. It appears that the
better cold advection may occur Monday night into Tuesday, so
Tuesday will definitely be the coolest day of the extended forecast.

&&

.AVIATION...
Issued at 330 AM CDT Wed Sep 17 2014

Areas of fog will burn off by mid morning. The fog is rather
shallow and patchy at kpah as of 08z...but without the benefit of
webcams there is no way to estimate its depth at other locations.
ASOS vsbys will be near one quarter mile at kcgi and kpah at
times...but kevv and kowb will likely stay higher.

For kpah and kcgi...low and mid clouds will overspread the region
this morning...with mainly vfr cigs anticipated today and tonight.
Areas of light rain are not expected to significantly impact
vsbys.

For kevv and kowb...the clouds will be mainly of the mid to high
variety...and no rain is expected there.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...DENSE FOG ADVISORY until 9 AM CDT this morning FOR ILZ075>078-
     080>094.

IN...NONE.
&&

SHORT TERM...MY
LONG TERM....DRS
AVIATION...MY
Hazardous weather outlook, Sep 17, 3:13 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CDT WED SEP 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
413 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THROUGH THE EARLY MORNING COMMUTE...AREAS OF DENSE FOG WILL MAKE
TRAVEL POTENTIALLY HAZARDOUS. A DENSE FOG ADVISORY IS IN EFFECT
FOR SOUTHERN ILLINOIS UNTIL 9 AM. VIEW THE DENSE FOG ADVISORY
PRODUCT FOR DETAILS. THE FOG WILL BE MORE PATCHY ACROSS WESTERN
KENTUCKY...SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY OVER SOUTHEAST
MISSOURI. DANGEROUS LIGHTNING AND BRIEF DOWNPOURS WILL BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION SATURDAY
NIGHT AND SUNDAY...AND ACROSS WEST KENTUCKY AND SOUTHWEST INDIANA
INTO SUNDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT LOCALLY
HEAVY RAINFALL MAY BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MY/DRS

In the hours before

Special weather statement, Sep 17, 12:43 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
143 AM CDT WED SEP 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-171045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
143 AM CDT WED SEP 17 2014

...AREAS OF FOG FORMING EARLY THIS MORNING...

THE COMBINATION OF CLEAR SKIES AND CALM WINDS HAS RESULTED IN
AREAS OF FOG. THE FOG WAS MOST WIDESPREAD IN SOUTHEAST
ILLINOIS. VISIBILITIES WERE LESS THAN A MILE FROM MOUNT VERNON TO
CARMI...MOUNT CARMEL...AND HARRISBURG.

THE FOG WILL CAUSE LOCALLY HAZARDOUS TRAVEL CONDITIONS THROUGH THE
MORNING COMMUTE TO WORK OR SCHOOL. PARTS OF SOUTHERN
ILLINOIS...ESPECIALLY EAST OF INTERSTATE 57...WILL EXPERIENCE THE
MOST WIDESPREAD PROBLEMS.

ELSEWHERE...THE FOG HAS BEEN MORE PATCHY...BUT THE TREND WILL BE
FOR INCREASING COVERAGE OF FOG THROUGH SUNRISE.

YORK
Special weather statement, Sep 17, 4:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
539 AM CDT WED SEP 17 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-171330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
539 AM CDT WED SEP 17 2014

...PATCHY DENSE FOG WILL AFFECT THE EARLY MORNING COMMUTE...

THE COMBINATION OF CLEAR SKIES AND CALM WINDS HAS RESULTED IN
PATCHY DENSE FOG ACROSS SOUTHWEST INDIANA...WESTERN KENTUCKY...AND
PARTS OF SOUTHEAST MISSOURI. VISIBILITIES WERE ONE QUARTER MILE OR
LESS AT THE AIRPORT SITES NEAR CAPE GIRARDEAU...HENDERSON...AND
MADISONVILLE AS OF 5 AM. OTHER LOCATIONS...ESPECIALLY THOSE NEAR
RIVERS AND LAKES...MAY ALSO BE EXPERIENCING DENSE FOG.

THE FOG WILL CAUSE LOCALLY HAZARDOUS TRAVEL CONDITIONS THROUGH THE
MORNING COMMUTE TO WORK OR SCHOOL. THOSE PERSONS TRAVELLING INTO
SOUTHERN ILLINOIS SHOULD BE AWARE THE FOG IS MORE WIDESPREAD
THERE. A DENSE FOG ADVISORY IS IN EFFECT FOR SOUTHERN ILLINOIS.

THE FOG WILL BE THICKEST AROUND SUNRISE...THEN IT WILL BURN OFF
QUICKLY BY MID MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
September 17, 5:00 AM CST to 8:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541461, 541462, 541463, 541464, 541465, 541466, 541467, 541468, 541469, 541470, 541471, 541472, 541473, 541474, 541475, 541476, 541477, 541478, 541479, 541480, 541481, 541482.